Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 71, NWS St. Louis, MO

July 26, 2010Cole County, Osage County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 26, 2010, 1:31 PM CDT for Cole County, Osage County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2010, 1:31 PM CDT (18:31 UTC)
Expired
Jul 26, 2010, 6:54 PM CDT
In force
5 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Cole County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 1:31 PM CDTFLASH FLOODWestphalia, MOMISSOURI TROOP F REPORTS 2 FEET OF WATER COVERING PART OF HIGHWAY 63

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2013 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WGUS53 KLSX 261831
FFWLSX
MOC051-151-270030-
/O.NEW.KLSX.FF.W.0071.100726T1831Z-100727T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
131 PM CDT MON JUL 26 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OSAGE COUNTY IN CENTRAL MISSOURI...
  SOUTHEASTERN COLE COUNTY IN CENTRAL MISSOURI...

* UNTIL 730 PM CDT

* AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS...WITH HEAVY RAIN....MOVING ACROSS THE WARNED AREA.  
  LOCALLY...UP TO 3 INCHES OF RAINFALL HAS OCCURRED NEAR WESTPHALIA. 
  ADDITIONAL RAINFALL AMOUNTS OF ONE OR TWO INCHES IS LIKELY THROUGH 
  THIS AFTERNOON AS ADDITIONAL THUNDERSTORMS AFFECT THE AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LINN...
  CHAMOIS...RICH FOUNTAIN...TAOS AND WESTPHALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AT 130 PM LOCAL LAW ENFORCEMENT REPORTED TWO FEET OF WATER FLOWING 
ACROSS HIGHWAY 63 NEAR WESTPHALIA. THE HIGHWAY IS CLOSED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3836 9220 3847 9217 3859 9198 3860 9195
      3867 9186 3870 9166 3854 9166 3829 9202
      3829 9220

$$

CVKING
2 follow-up statements
984 
WGUS73 KLSX 262223
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
523 PM CDT MON JUL 26 2010

MOC051-151-270030-
/O.CON.KLSX.FF.W.0071.000000T0000Z-100727T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE MO-COLE MO-
523 PM CDT MON JUL 26 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN COLE AND
OSAGE COUNTIES UNTIL 730 PM CDT...

AT 517 PM CDT...LOCAL LAW ENFORCEMENT REPORTED THAT THE WATER HAD 
RECEDED FROM EARLIER HEAVY RAINFALL AND THAT THERE WERE NO KNOWN 
ROAD CLOSURES AT THIS TIME.  SCATTERED THUNDERSTORMS CONTINUE TO 
DEVELOP OVER CENTRAL MISSOURI WHICH WILL LIKELY PRODUCE VERY HEAVY 
RAINFALL WHICH MAY RESULT IN ADDITIONAL FLOODING IN THE NEXT TWO 
HOURS.

SOME LOCATIONS THAT MAY EXPERIENCE ADDITIONAL FLOODING INCLUDE... 
LINN...CHAMOIS...RICH FOUNTAIN...TAOS AND WESTPHALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF CAN CAUSE FLOODING OF SMALL CREEKS AND STREAMS... 
COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST LOUIS.

&&

LAT...LON 3836 9220 3847 9217 3859 9198 3860 9195
      3867 9186 3870 9166 3854 9166 3829 9202
      3829 9220

$$

BRITT
591 
WGUS73 KLSX 262354
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
654 PM CDT MON JUL 26 2010

MOC051-151-270010-
/O.CAN.KLSX.FF.W.0071.000000T0000Z-100727T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE MO-COLE MO-
654 PM CDT MON JUL 26 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN COLE
AND OSAGE COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3836 9220 3847 9217 3859 9198 3860 9195
      3867 9186 3870 9166 3854 9166 3829 9202
      3829 9220

$$

BRITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 11:30 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 26, 11:30 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CDT MON JUL 26 2010

.UPDATE...
/1103 AM CDT MON JUL 26 2010/

12Z UPPER AIR ANALYSIS DEPICTS VERY MOIST/TROPICAL AIRMASS SLOWLY
ADVECTING BACK INTO THE MIDWEST. THIS PLUME OF MOISTURE CAN
EASILY BE IDENTIFIED ON WATER VAPOR IMAGERY BEING ADVECTED TO THE
NORTHEAST BETWEEN THE UPPER LOW ACROSS TEXAS AND THE BERMUDA HIGH
ACROSS THE SOUTHEASTERN CONUS. NOTHING REMAINS OF TROPICAL
DEPRESSION BONNIE.

LOOKING AT LATEST SPC MESOANALYSIS...RUC...AND HRRR IT APPEARS
BEST COVERAGE OF THUNDERSTORMS WILL BE ACROSS CENTRAL MISSOURI AND
THE EASTERN OZARKS WHERE LITTLE CIN IS LEFT AND CAPES OF AROUND
3000 J/KG EXIST. FURTHER EAST THE INFLUENCE OF THE SURFACE RIDGE
WILL KEEP CONVECTION AT BAY...WITH CAPES LESS THAN 1000 J/KG.

I DON'T EXPECT ANY WIDESPREAD SEVERE WEATHER...BUT WOULDN'T BE
SURPRISED IF WE SEE A FEW WET MICROBURSTS WITH SUCH A TROPICAL
SOUNDING. IN FACT...WITH PRECIPITABLE WATER VALUES APPROACHING TWO
INCHES AGAIN AND EXPECTED SLOW STORM MOTION THIS AFTERNOON...LOCALLY
HEAVY RAINFALL AND FLASH FLOODING WILL BE POSSIBLE. THIS WILL BE
ESPECIALLY TRUE IF THIS OCCURS OVER ANY URBAN BASINS...SUCH AS
COLUMBIA.

CVKING

&&

.DISCUSSION...
/304 AM CDT MON JUL 26 2010/

MAIN FORECAST ISSUE TO DEAL WITH IN THE SHORT TERM IS PCPN CHANCES
TODAY AND AGAIN ON TUESDAY...DUE TO FRONTAL BOUNDARY LIFTING BACK
NORTH ACROSS REGION AND REMNANTS OF T.S. BONNIE THAT WILL BE
INTERACTING WITH THIS BOUNDARY.

FOR TODAY...WILL START OFF DRY ACROSS MOST OF THE REGION...SO BACKED
OFF ON POPS EXCEPT FOR FAR SOUTHERN 8 COUNTIES WHERE CONVECTION
SHOULD BEGIN TO FIRE UP JUST NORTH OF FRONTAL BOUNDARY...THEN
INCREASED POPS FOR THE AFTERNOON HOURS AS BOUNDARY SLOWLY LIFTS TO
THE NORTH. DEPENDING ON CLOUDS AND PCPN...TEMPS WILL BE SIMILAR TO
YESTERDAY WITH HIGHS IN THE MID TO UPPER 80S.

FEEL THAT MOST OF THIS ACTIVITY WILL BE DIURNALLY DRIVEN...SO POPS
TO DROP OFF AFTER SUNSET...THEN SEE DRY CONDITIONS AFTER 06Z
TONIGHT. LOWS TONIGHT WILL BE IN THE UPPER 60S TO LOWER 70S.

BY TUESDAY...FRONTAL BOUNDARY WILL CONTINUE TO TRACK NORTHWARD
ACROSS THE AREA WITH SOME SCATTERED SHOWERS AND THUNDERSTORMS. FEEL
THAT ONCE AGAIN ACTIVITY WILL BE DIURNALLY DRIVEN...SO PCPN TO TAPER
OFF TOWARDS SUNSET.

THEN ON WEDNESDAY...HEAT AND HUMIDITY TO BE BACK IN FULL FORCE WITH
HIGHS IN THE LOW TO MID 90S AND HEAT INDICES IN THE 100 TO 105 RANGE
DURING THE AFTERNOON HOURS. COULD SEE SOME ISOLATED SHOWERS AND
THUNDERSTORMS IN THE WARM SECTOR...BUT COVERAGE WILL BE SPOTTY.

OTHERWISE...THE NEXT WEATHER SYSTEM WILL BEGIN TO SINK TO THE SOUTH
INTO THE FORECAST AREA WEDNESDAY NIGHT AND THURSDAY...WITH CHANCES
OF SHOWERS AND THUNDERSTORMS. SO...NO MAJOR CHANGES TO THE EXTENDED
AT THIS TIME.

BYRD

&&

.AVIATION...
/1127 AM CDT MON JUL 26 2010/

VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS. SCATTERED
THUNDERSTORMS EXPECTED TO DEVELOP ACROSS MISSOURI THIS AFTERNOON
AND DIMINISH THIS EVENING. LOCALLY HEAVY RAINFALL AND GUSTY WINDS
COULD AFFECT KCOU. SOUTHEAST WIND TO GRADUALLY BECOME SOUTHERLY
DURING THE TAF PERIOD.

SPECIFICS FOR KSTL...APPEARS BEST CHANCES OF CONVECTION WILL
REMAIN WEST OF THE TERMINAL THIS AFTERNOON. WILL CONTINUE TO
MONITOR LATEST RADAR TRENDS AND UPDATE FORECAST. OTHERWISE...SCT-
BKN DIURNAL CUMULUS EXPECTED WITH A SOUTHEAST WIND BECOMING SOUTH
BY TUESDAY MORNING.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 26, 9:36 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
936 AM CDT MON JUL 26 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
936 AM CDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN
MISSOURI. SOME OF THE THUNDERSTORMS COULD BE STRONG AND CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH. LOCALLY HEAVY RAINFALL AND FLASH
FLOODING OF LOW LYING AREAS WILL ALSO BE POSSIBLE DUE TO THE
SLOW MOVEMENT OF THESE THUNDERSTORMS AND AVAILABLE MOISTURE IN
THE ATMOSPHERE.

THE THUNDERSTORMS WILL WEAKEN AND DISSIPATE THIS EVENING.

MODERATE RIVER FLOODING IS EXPECTED TO CONTINUE FOR MUCH OF THE
MISSISSIPPI RIVER AS WELL AS PART OF THE LA MOINE RIVER. SEE THE
APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY...WITH THE GREATEST
PROBABILITY ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT
THROUGH FRIDAY AS A COLD FRONT MOVES SLOWLY ACROSS THE REGION.

HEAT INDEX VALUES OF 100 DEGREES OR GREATER ARE EXPECTED ACROSS
THE ENTIRE AREA DURING THE AFTERNOON AND EARLY EVENING HOURS ON
WEDNESDAY. HEAT INDEX VALUES AROUND 100 DEGREES ARE POSSIBLE
ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS ON
THURSDAY AFTERNOON.

MODERATE RIVER FLOODING IS EXPECTED TO CONTINUE FOR MUCH OF THE
MISSISSIPPI RIVER AS WELL AS PART OF THE LA MOINE RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY SEVERE WEATHER AND FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:51 PM CDTFlash Flood WarningLSXMoniteau4 hr
Jul 26, 5:01 PM CDTFlash Flood WarningLSXShelby3 hr
Jul 26, 6:07 PM CDTFlash Flood WarningLSXAudrain, Monroe, Pike, Ralls2 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.